Wiley
Wiley.com
Journal

Emergency Medicine Australasia

More Press Releases related to this journal
Vol 26 (6 Issues in 2014)
Edited by: Geoff Hughes
Print ISSN: 1742-6731 Online ISSN: 1742-6723
Impact Factor: 1.22

More Press Releases in:

Medicine & Healthcare, Wiley-Blackwell


June 12, 2012

Ecstasy-induced heart attack – something to rave about

Ecstasy is a commonly used illicit recreational drug enjoying popularity for its stimulant effects.

One in four men aged 20-29 report having used it.

Although it is perceived as a “safe” drug, a report of three cases of acute coronary syndrome after ecstasy use has just been published online as an “early view” article in Emergency Medicine Australasia, the journal of the Australasian College for Emergency Medicine.

Emergency physicians Dr Kerry Hoggett and Dr David McCoubrie, and Professor of Emergency Medicine Daniel Fatovich, from Royal Perth Hospital, warn that the mechanism of cardiovascular toxicity of MDMA (ecstasy) is not well understood.

Up to 25% of patients with chest pain after methamphetamine use develop acute coronary syndrome early, within the first few hours, but in these three cases there was a delayed onset.

The doctors warn that drug purity may also be a contributing factor.

“While a typical dose is one to two tablets, the amount of MDMA per tablet may vary by 100-fold, and pills often contain other agents.

“Analysis from the Western Australian Chemistry Centre during 2009–2010 indicated that only half the ecstasy sold in Perth contains MDMA, and the average purity of these pills has decreased over the past decade.

“Although acute coronary syndrome is recognized after cocaine and methamphetamine use, association with ecstasy use has rarely been reported.”

Given that the three patients in this report were otherwise well young adults, the authors urge people to be aware of the potential for significantly delayed heart symptoms following ingestion of ecstasy.